Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


PEP Side Effects
Jul 1, 2002

Hello,

Some background info:

In December 2001-January 2002I had mono. The mono was bad enough that it sent me to the hospital because I had very low blood pressure, severe liver and gall bladder complications, as well fever, swollen neck glands, fatigue, sore-throat, headache, etc. It was called something like mono-hepatitis. On May 18, 2002 I was given protective oral sex as well as gave protective vaginal intercourse to a stripper. I noticed something red on my t-shirt, which although it might have been lip-stick, I didn't want to take any chances. About 44 hours later, I started PEP (Combivir), which was prescribed by a doctor in the ER room. I saw my regular doctor later that day, and he wasn't really happy that I had started that treatment, since I had problems with my liver due to the mono. H tested me for HIV that day, which eventually turned out negative. I continued the PEP treatment for 4 days, taking 2 Combivir pills a day. On the fourth day I started getting really sick, talked with another doctor, since my regular doctor was out of town, and he recommened I stop taking the treatment. I have since had on/off - diareaha, nausea, headahes, stiff neck (which may be do to the fact that I keep checking myself for swollen glands), and tingling sensations. No known fever, swollen glands, or weight loss. I have no idea if this is from the 4 day (8 pill) Combivir treatment I took, or an HIV or other infection.

I am not sure if the background information was necessary, but I thought I would add it anyway.

My question:

Where can I find any information, if any exists, on the short/long term side effects of Combivir if used for a very short time (4 days), since it appears most of the information is for people already fighting the virus or people that have completed a full 28 day PEP program?

I would think that with most medications, the shorter period of time you are on the medication, the less side effects you would have. However, I would also think there might be medications where it doesn't matter how much medicine you take, you might still have the same side effects.

Thanks for your help.

Response from Dr. Boyle

The best place to look for this kind of information is in the package insert, which is available online or in the PDR. That said, I think it is extremely unlikely that your current problems are related to the Combivir and you should be evalauted for other medical issues that are much more likely to be responsible.



Previous
How do I reduce nausea?
Next
Joint Pain: Supplements and Possible Solutions

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement